Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Finite element approximation of a phase field model for surface diffusion of voids in a stressed solid

Authors: John W. Barrett, Harald Garcke and Robert Nürnberg
Journal: Math. Comp. 75 (2006), 7-41
MSC (2000): Primary 65M60, 65M12, 65M50, 35K55, 35K65, 35K35, 82C26, 74F15
Published electronically: October 12, 2005
MathSciNet review: 2176388
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a fully practical finite element approximation of the degenerate Cahn-Hilliard equation with elasticity: Find the conserved order parameter, $ \theta(x,t)\in[-1,1]$, and the displacement field, $ \underline{u}(x,t) \in \mathbb{R}^2$, such that

$\displaystyle \gamma\,\textstyle{\frac{\partial \theta}{\partial t}}$ $\displaystyle = \nabla\,.\, (b(\theta) \,\nabla \,[- \gamma \, \Delta \theta + ... ...line{u}): \underline{\underline{\mathcal{E}}} (\underline{u})]\,) \,, \nonumber$    
$\displaystyle \nabla \,.\, (c(\theta) \,\mathcal{C}\, \underline{\underline{\mathcal{E}}} (\underline{u}) )$ $\displaystyle = \underline{0}\,,$    

subject to an initial condition $ \theta^0(\cdot) \in [-1,1]$ on $ \theta$ and boundary conditions on both equations. Here $ \gamma \in {\mathbb{R}}_{>0} $ is the interfacial parameter, $ \Psi$ is a non-smooth double well potential, $ \underline{\underline{\mathcal{E}}} $ is the symmetric strain tensor, $ \mathcal{C}$ is the possibly anisotropic elasticity tensor, $ c(s):=c_0+\textstyle\frac12\,(1-c_0)\,(1+s)$ with $ c_0(\gamma)\in {\mathbb{R}}_{>0}$ and $ b(s):=1-s^2$ is the degenerate diffusional mobility. In addition to showing stability bounds for our approximation, we prove convergence, and hence existence of a solution to this nonlinear degenerate parabolic system in two space dimensions. Finally, some numerical experiments are presented.

References [Enhancements On Off] (What's this?)

  • 1. R. A. Adams and J. Fournier, Cone conditions and properties of Sobolev spaces, J. Math. Anal. Appl. 61 (1977), 713-734. MR 0463902 (57:3840)
  • 2. R. J. Asaro and W. A. Tiller, Interface morphology development during stress corrosion cracking: Part i. via surface diffusion, Metall. Trans. 3 (1972), 1789-1796.
  • 3. J. W. Barrett and J. F. Blowey, Finite element approximation of a degenerate Allen-Cahn/Cahn-Hilliard system, SIAM J. Numer. Anal. 39 (2001), 1598-1624. MR 1885708 (2003a:65078)
  • 4. J. W. Barrett, J. F. Blowey, and H. Garcke, Finite element approximation of a fourth order nonlinear degenerate parabolic equation, Numer. Math. 80 (1998), 525-556. MR 1650035 (99j:65144)
  • 5. -, Finite element approximation of the Cahn-Hilliard equation with degenerate mobility, SIAM J. Numer. Anal. 37 (1999), 286-318. MR 1742748 (2001c:65118)
  • 6. -, On fully practical finite element approximations of degenerate Cahn-Hilliard systems, M2AN Math. Model. Numer. Anal. 35 (2001), 713-748. MR 1863277 (2002k:65149)
  • 7. J. W. Barrett, H. Garcke, and R. Nürnberg, Finite element approximation of surfactant spreading on a thin film, SIAM J. Numer. Anal. 41 (2003), 1427-1464. MR 2034888 (2005a:65098)
  • 8. -, A phase field model for electromigration of intergranular voids, 2005, (submitted for publication).
  • 9. -, Phase field models for stress and electromigration induced surface diffusion with applications to epitaxial growth and void evolution, 2005, (in preparation).
  • 10. J. W. Barrett, S. Langdon, and R. Nürnberg, Finite element approximation of a sixth order nonlinear degenerate parabolic equation, Numer. Math. 96 (2004), 401-434. MR 2028722 (2004k:65168)
  • 11. J. W. Barrett and R. Nürnberg, Convergence of a finite element approximation of surfactant spreading on a thin film in the presence of van der Waals forces, IMA J. Numer. Anal. 24 (2004), 323-363. MR 2046180 (2005a:65099)
  • 12. J. W. Barrett, R. Nürnberg, and V. Styles, Finite element approximation of a phase field model for void electromigration, SIAM J. Numer. Anal. 42 (2004), 738-772. MR 2084234
  • 13. J. Bergh and J. Löfström, Interpolation spaces, an introduction, Springer, Berlin, 1976. MR 0482275 (58:2349)
  • 14. D. N. Bhate, A. Kumar, and A. F. Bower, Diffuse interface model for electromigration and stress voiding, J. Appl. Phys. 87 (2000), 1712-1721.
  • 15. J. F. Blowey and C. M. Elliott, The Cahn-Hilliard gradient theory for phase separation with non-smooth free energy. Part I: Mathematical analysis, European J. Appl. Math. 2 (1991), 233-279. MR 1123143 (93a:35025)
  • 16. A. F. Bower and D. Craft, Analysis of failure mechanisms in the interconnect lines of microelectronic circuits, Fat. Frac. Eng. Mat. Struct. 21 (1998), 611-630.
  • 17. S. C. Brenner and L. R. Scott, The mathematical theory of finite element methods (second edition), Springer, New York, 2002. MR 1894376 (2003a:65103)
  • 18. J. W. Cahn, C. M. Elliott, and A. Novick-Cohen, The Cahn-Hilliard equation with a concentration dependent mobility: motion by minus the Laplacian of the mean curvature, European J. Appl. Math. 7 (1996), 287-301. MR 1401172 (97g:80010)
  • 19. M. Carrive, A. Miranville, and A. Piétrus, The Cahn-Hilliard equation for deformable elastic media, Adv. Math. Sci. Appl. 10 (2000), 539-569. MR 1807441 (2001m:35295)
  • 20. M. Costabel, M. Dauge, and Y. Lafranche, Fast semi-analytic computation of elastic edge singularities, Comp. Meth. Appl. Mech. Eng. 190 (2001), 2111-2134.
  • 21. C. M. Elliott, Approximation of curvature dependent interface motion, The State of the Art in Numerical Analysis (New York) (I. S. Duff and G. A. Watson, eds.), Oxford University Press, 1997, pp. 407-440. MR 1628355 (99c:35120)
  • 22. C. M. Elliott and H. Garcke, On the Cahn-Hilliard equation with degenerate mobility, SIAM J. Math. Anal. 27 (1996), 404-423. MR 1377481 (97c:35081)
  • 23. -, Existence results for diffusive surface motion laws, Adv. Math. Sci. Appl. 7 (1997), 465-488.
  • 24. J. Escher, U. F. Mayer, and G. Simonett, The surface diffusion flow for immersed hypersurfaces, SIAM J. Math. Anal. 29 (1998), 1419-1433.MR 1638074 (99f:58042)
  • 25. E. Fried and M. E. Gurtin, Dynamic solid-solid transitions with phase characterized by an order parameter, Physica D 72 (1994), 287-308.MR 1271571 (95g:73007)
  • 26. H. Garcke, On mathematical models for phase separation in elastically stressed solids, 2000, Habilitation, University Bonn.
  • 27. -, On Cahn-Hilliard systems with elasticity, Proc. Roy. Soc. Edinburgh 133 A (2003), 307-331. MR 1969816 (2004k:74080)
  • 28. -, On a Cahn-Hilliard model for phase separation with elastic misfit, Ann. Inst. H. Poincaré Anal. Non Linéaire 22 (2005), 165-185. MR 2124161
  • 29. H. Garcke, M. Rumpf, and U. Weikard, The Cahn-Hilliard equation with elasticity -- finite element approximation and qualitative studies, Interfaces Free Bound. 3 (2001), 101-118. MR 1805080 (2001k:65149)
  • 30. H. Garcke and U. Weikard, Numerical approximation of the Cahn-Larché equation, Numer. Math. (2005), (to appear).
  • 31. M. Giaquinta and G. Modica, Regularity results for some classes of higher order nonlinear elliptic systems, J. Reine Angew. Math. 311-312 (1979), 145-169. MR 0549962 (81a:35035)
  • 32. M. A. Grinfeld, Instability of the separation boundary between a non-hydrostatically stressed elastic body and a melt, Soviet Phys. Dokl. 31 (1986), 831-834.
  • 33. P. Grisvard, Singularités en elasticité, Arch. Ration. Mech. Anal. 107 (1989), 157-180. MR 0996909 (90j:35170)
  • 34. G. Grün, On the convergence of entropy consistent schemes for lubrication type equations in multiple space dimensions, Math. Comp. 72 (2003), 1251-1279. MR 1972735 (2004c:65109)
  • 35. G. Grün and M. Rumpf, Nonnegativity preserving numerical schemes for the thin film equation, Numer. Math. 87 (2000), 113-152. MR 1800156 (2002h:76108)
  • 36. M. R. Gungor, D. Maroudas, and L. J. Gray, Effects of mechanical stress on electromigration-driven transgranular void dynamics in passivated metallic thin films, Appl. Phys. Lett. 73 (1998), 3848-3850.
  • 37. M. E. Gurtin, The linear theory of elasticity, Handbuch der Physik, Vol. VIa/2 (S. Flügge and C. Truesdell, eds.), Springer, Berlin, 1972.
  • 38. K. Kassner, C. Misbah, J. Müller, J. Kappey, and P. Kohlert, Phase-field modeling of stress-induced instabilities, Phys. Rev. E 63 (2001), 036117 (27 pages).
  • 39. P. H. Leo, J. S. Lowengrub, and H. J. Jou, A diffuse interface model for microstructural evolution in elastically stressed solids, Acta Mater. 46 (1998), 2113-2130.
  • 40. P. P. Mosolov and V. P. Mjasnikov, A proof of Korn's inequality, Soviet Math. Dokl. 12 (1971), 1618-1622. MR 0296685 (45:5744)
  • 41. J. Necas and I. Hlavácek, Mathematical theory of elastic and elasto-plastic bodies: An introduction, Elsevier, Amsterdam, 1981. MR 0600655 (82h:73002)
  • 42. R. Rannacher and R. Scott, Some optimal error estimates for piecewise linear finite element approximations, Math. Comp. 38 (1982), 437-445. MR 0645661 (83e:65180)
  • 43. A. Schmidt and K. G. Siebert, ALBERT -- software for scientific computations and applications, Acta Math. Univ. Comenian. 70 (2000), 105-122. MR 1865363
  • 44. J. B. Seif, On the Green's function for the biharmonic equation in an infinite wedge, Trans. Amer. Math. Soc. 182 (1973), 241-260.MR 0325989 (48:4335)
  • 45. B. J. Spencer, P. W. Voorhees, and S. H. Davis, Morphological instability in epitaxially strained dislocation-free solid films: Linear stability theory, J. Appl. Phys. 73 (1993), 4955-4970.
  • 46. L. Xia, A. F. Bower, Z. Suo, and C. Shih, A finite element analysis of the motion and evolution of voids due to strain and electromigration induced surface diffusion, J. Mech. Phys. Solids 45 (1997), 1473-1493.
  • 47. L. Zhornitskaya and A. L. Bertozzi, Positivity preserving numerical schemes for lubrication-type equations, SIAM J. Numer. Anal. 37 (2000), 523-555. MR 1740768 (2000m:65100)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65M60, 65M12, 65M50, 35K55, 35K65, 35K35, 82C26, 74F15

Retrieve articles in all journals with MSC (2000): 65M60, 65M12, 65M50, 35K55, 35K65, 35K35, 82C26, 74F15

Additional Information

John W. Barrett
Affiliation: Department of Mathematics, Imperial College, London, SW7 2AZ, United Kingdom

Harald Garcke
Affiliation: NWF I – Mathematik, Universität Regensburg, 93040 Regensburg, Germany

Robert Nürnberg
Affiliation: Department of Mathematics, Imperial College, London, SW7 2AZ, United Kingdom

Received by editor(s): April 21, 2004
Received by editor(s) in revised form: January 26, 2005
Published electronically: October 12, 2005
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society